Being Prepared

jellibeanjenni
By jellibeanjenni Latest Reply 2012-02-03 15:36:28 -0600
Started 2012-02-03 12:26:00 -0600

This is all hypothetical but preparing for situations. What should I do if my friend inadvertantly overdoses on insulin?


2 replies

jayabee52
jayabee52 2012-02-03 15:36:28 -0600 Report

Good you are thinking ahead Jenni! Your friend's Blood Glucose (BG) level will probably go low. It depends on your friend's condition when the overdose is discovered. If your friend is conscious then have your friend follow the "rule of 15s" I5 grams of FAST acting carbs (like sugar), wait 15 minutes and take the BG level again. If there is too little change, then repeat the rule of 15s until the BG levels come up to the normal range (80 to 120). If your friend is unconscious then if you have and know how to use a glucagon kit, inject the glucagon into your friend. Otherwise call 911 and let the paramedics know of the possible overdose.

I myself had an accidental overdose with insulin back in 2009. Fortunately I realized that I had done so and had called my Dr to get what to do. I was instructed to take my BG levels every hour and eat high sugar foods or drink OJ if I was going too low. (at that time I wasn't aware of the "rule of 15s")

It was kinda fun eating to stay ahead of the anticipated BG drop, but I wouldn't want to repeat it.

door331
door331 2012-02-03 14:12:57 -0600 Report

Depends on how low their blood glucose is but you can give him orange juice, syrup or some other item that is easy to consume with a fast acting sugar. Glucose tabs are good to keep on hand, you can pick them up at pretty much any pharmacy. For severe low glucose reactions have a glucagon syringe on hand. They sell glucagon kits and you basically follow the directions if someone is unconscious or has seizures.

That's about it, keep safe.
-Eric